Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 3:51 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 3:51 PM MDT (21:51 UTC)
- Expired
- Apr 6, 2001, 4:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 4:21 PM MDT | Thunderstorm Wind 50 M | Burlington Arpt, CO | |
| Apr 6, 4:30 PM MDT | Thunderstorm Wind 58 M | Arapahoe, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 062152
SVRGLD
COC017-063-125-062245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT FRI APR 6 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KIT CARSON COUNTY IN EAST CENTRAL COLORADO
YUMA COUNTY IN NORTHEAST COLORADO
CHEYENNE COUNTY IN EAST CENTRAL COLORADO
* UNTIL 445 PM MDT
* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTH OF HEARTSTRONG TO
11 MILES SOUTHEAST OF KIT CARSON...OR FROM 22 MILES SOUTHEAST OF
YUMA TO 21 MILES SOUTHWEST OF CHEYENNE WELLS...MOVING NORTHEAST AT
95 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ECKLEY...CHEYENNE WELLS...STRATTON AT 400 PM MDT
CLARKVILLE...ARAPAHOE AT 405 PM MDT
WAUNETA...BETHUNE AT 410 PM MDT
BURLINGTON AT 415 PM MDT
IDALIA...VERNON AT 420 PM MDT
OTHER LOCATIONS IN THIS WARNING INCLUDE...YUMA...WRAY...VONA...
LAIRD...KIRK...JOES...HALE...FIRSTVIEW...BONNY RESERVOIR...BEECHER
ISLAND...ALVIN AND ABARR.
AT 345 PM MDT A SPOTTER REPORTED 65 MPH WINDS 5 MILES WEST OF KIT
CARSON.
HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SXEVERE WEATHER THREAT.
$$
LAT...LON 4042 10271 3912 10286 3862 10286 3863 10206
4044 10206
ENTWISTLE
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:33 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 6, 2:33 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DOWNGRADE WARNING NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT FRI APR 6 2001 FORECAST CHALLENGES ARE EXTENT OF WINDS TONIGHT AND TEMPS THROUGH THE PERIOD. REMNANTS OF UPPER LOW CENTER MOVE ACROSS THE AREA THIS EVENING IGNITING SEVERE WEATHER JUST EAST OF OUR FORECAST AREA. AS THE SURFACE AND UPPER AIR LOW PRESSURE AREAS MOVE NORTHEAST INTO THE NORTHERN HIGH PLAINS TONIGHT WINDS WILL TURN TO THE WEST AND INCREASE TOWARD WINDY CATEGORY. SOME QUESTIONS ARISE TO STRENGTH OF WINDS AND WHETHER TO DOWNGRADE WARNING...THESE WILL BE ANSWERED BELOW. FOR SATURDAY SOME WEAK MID LEVEL RIDGING TAKES PLACE WITH SOUTHWEST/WEST WINDS. LEE TROUGH DEVELOPS LATE SATURDAY NIGHT...MOVING INTO THE CENTRAL CWA SUNDAY. TON...MAIN ACTIVITY ALREADY EAST OF THE AREA BUT WILL NOT RULE OUT MORE WIDELY SCATTERED ACTIVITY. WILL GO 30 POPS ACROSS THE BOARD. AS FAR AS WINDS...COMPARISON OF 12Z AND 00Z MODELS HAVE SIMILAR SOLUTIONS REGARDING STRENGTH OF DEVELOPING SURFACE LOW. CONSENSUS IS THE STRENGTH IS THE SAME POSSIBLY A LITTLE WEAKER. FWC AND MAV WINDS HAVE COME DOWN WITH ADVISORY CRITERIA. WITH THE DYNAMICS...DOWNWARD FORCING AND PRESSURE GRADIENT WILL OPT TO DOWNGRADE WARNING TO WIND ADVISORY. FOR TEMPS...WILL GO 35 TO 40 WEST AND 45 TO 50 EAST. SAT/SAT NIGHT...SUBSIDENCE SETS IN BEHIND THE DEPARTING LOW. IT WILL BE WINDY TO START THE DAY BUT AS SYSTEM LEAVES THE AREA GRADIENT AND WINDS WILL SLOWLY DECREASE. BY EVENING...LIGHT SOUTHWEST WINDS. FOR TEMPS...WILL GO WITH HIGHS AROUND 70 OR 70 TO 75 PER 850 MODIFIED TEMPS AND GUIDANCE INDICES. SUN/SUN NIGHT...LITTLE IN THE WAY OF CLOUD COVER. LEE TROUGH DEVELOPS OVER THE WEST. TEMPS RANGING FROM 35 OVER THE WEST TO NEAR 40 EAST FOR MINS WITH HIGHS AGAIN 70 TO 75 PER 850 MODIFIED 850 TEMPS AND GUIDANCE. IN THE EXTENDED (MON-FRI)...UPPER LOW CENTER MEANDERS AROUND THE GREAT BASIN AREA THROUGH TUESDAY/WEDNESDAY TIME FRAME BEFORE EJECTING THROUGH THE AREA AND INTO THE CENTRAL US THURSDAY. ZONAL FLOW SETS UP BEHIND THE SYSTEM FOR FRIDAY. AS FOR ANY SENSIBLE WEATHER...WILL KEEP IT DRY UNTIL WEDNESDAY WHEN UPPER LOW MOVES ACROSS THE AREA. INSTABILITY PARAMETERS AT THIS POINT FAVOR THE NORTHERN HALF OF THE AREA FOR THUNDERSTORMS WITH THE SOUTHERN HALF DRY. OTHERWISE...WILL KEEP IT DRY. .GLD...WIND ADVISORY TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.. THEDE
In the hours before
Local storm report, Apr 6, 12:56 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1256 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
n
1250 PM 12 N BOGUE KS .88 INCH HAIL
04/06/01 GRAHAM REPORTED BY PUBLIC.Local storm report, Apr 6, 1:15 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
F
110 PM 8 N HILL CITY KS 2 INCH HAIL
04/06/01 GRAHAM REPORTED BY PUBLIC.Local storm report, Apr 6, 1:20 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
120 PM 6 N HILL CITY KS 1 INCH HAIL
04/06/01 GRAHAMLocal storm report, Apr 6, 2:02 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
:
102 PM 15 S NORTON KS 1.75 INCH HAIL
04/06/01 NORTONLocal storm report, Apr 6, 2:09 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM QUINTER KS 1.75 INCH HAIL
04/06/01 GOVE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1215 PM 13 SSW MORLAND KS 1 INCH HAIL
04/06/01 GRAHAM REPORTED BY PUBLIC.
1225 PM HILL CITY KS 1.75 INCH HAIL
04/06/01 GRAHAM REPORTED BY STORM
SPOTTER.
1240 PM 3 S EDMOND KS .88 INCH HAIL
04/06/01 NORTON REPORTED BY PUBLIC.
1250 PM 12 N BOGUE KS .88 INCH HAIL
04/06/01 GRAHAM REPORTED BY PUBLIC.
102 PM 15 S NORTON KS 1.75 INCH HAIL
04/06/01 NORTON
110 PM 8 N HILL CITY KS 2 INCH HAIL
04/06/01 GRAHAM REPORTED BY PUBLIC.
120 PM 6 N HILL CITY KS 1 INCH HAIL?
04/06/01 GRAHAMSpecial weather statement, Apr 6, 3:03 PM MDT, 48 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 303 PM MDT FRI APR 6 2001 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES OF NORTHWEST KANSAS... CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...GOVE... THOMAS...SHERIDAN...GRAHAM...RAWLINS...DECATUR.. AND NORTON COUNTIES. THIS TORNADO WATCH IS VALID UNTIL 8 PM MDT (9 PM CDT). A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO FORM FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARE TO TAKE ACTION IF A TORNADO IS SIGHTED. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:51 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 54 min |
| Apr 6, 4:41 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.